Xifaxan - this thing is wicked - Prescription Medications - IBS Self Help and Support Group Forums - IBSgroup.org
Advertisement

Jump to content


Photo

Xifaxan - this thing is wicked


  • Please log in to reply
4 replies to this topic

#1 Happyhealing

Happyhealing

    New Member

  • Members
  • Pip
  • 4 posts
  • Country:United States

Posted 17 April 2020 - 02:11 PM

Advertisement

So, this morning I took my first (of 3 daily) doses of Xifaxan 550mg, supposed to take it for 14 days. Within an hour I have experienced:

 

1) Massive increase in appetite

2) Increased bowel movements

3) Increased anxiety

4) Increased irritability

5) Wild mood swings

 

I have been diagnosed with IBS but have not had a hydrogen breath test, or any kind of breath test, because the hospitals are not doing those right now due to COVID-19. The doctor put me on this antibiotic as a process of elimination. I am seriously considering not taking the rest of this medicine because of the intensity of these side effects. 

 

Otherwise I have been given Elavil/Amitriptyline, and Hyoscyamine and Bentyl to control the outbreaks. Elavil caused some constipation but otherwise eliminated the IBS symptoms. I have been on SSRI's before, and inside 3 days I was starting to notice tell-tale signs of antidepressant side-effects: increase sensitivity to sunlight, increased sensitivity to heat, fatigue, and anxiety. I quit the Elavil but since then, and prior to taking Xifaxan this morning, I had strangely been doing very well. 

 

Anyone else experienced these side effects on Xifaxan? How long did it last? Did you stop taking the drug? Did anyone make it through 14 days and have their IBS resolved completely?



#2 flossy

flossy

    Very Prolific Member

  • Members
  • PipPipPipPip
  • 2113 posts
  • Country:United States

Posted 17 April 2020 - 05:08 PM

Hi Happyhealing -

 

I just wanted to ask, what type of IBS do you have? You didn't say.



#3 Happyhealing

Happyhealing

    New Member

  • Members
  • Pip
  • 4 posts
  • Country:United States

Posted 17 April 2020 - 05:27 PM

Hi Happyhealing -

 

I just wanted to ask, what type of IBS do you have? You didn't say.

I rarely have diarrhea, but I am usually not constipated either. Symptoms are epic gas, bloating, and fatigue. Sometimes I get nauseated and have a feeling of incomplete BM. Loss of appetite is usual, it fluctuates with the symptoms. Trigger foods are any form of pepper, any caffeine, alcohol, apples, blueberries, leafy greens like kale or spinach. Stress is a major trigger, like if I get pissed off or anxious. 



#4 marqueemoon2

marqueemoon2

    New Member

  • Members
  • Pip
  • 4 posts
  • Country:United States

Posted 22 April 2020 - 11:20 AM

If the  Elavil/Amitriptyline was working, why would you stop it? Did it really eliminate all of your IBS symptoms?  The side effects were really that bad? Maybe they side effects would fade after a time period.

 

Reading some of your trigger foods, those are definitely classic IBS triggers foods. I have to ask, did you try a low-fodmap diet? This might help you. 

 

Are your episodes of diarrhea more in the morning or an all day thing?



#5 Happyhealing

Happyhealing

    New Member

  • Members
  • Pip
  • 4 posts
  • Country:United States

Posted 23 April 2020 - 07:34 PM

If the  Elavil/Amitriptyline was working, why would you stop it? Did it really eliminate all of your IBS symptoms?  The side effects were really that bad? Maybe they side effects would fade after a time period.

 

Reading some of your trigger foods, those are definitely classic IBS triggers foods. I have to ask, did you try a low-fodmap diet? This might help you. 

 

Are your episodes of diarrhea more in the morning or an all day thing?

I stopped taking Elavil at 10mg because of the intense sensitivity to heat and sunlight. Sunlight causes your body to produce serotonin, and I was working in my garden for about 30 minutes at noon. I began feeling fatigued and anxious, so I went inside and started having hot flashes. These are the early signs of serotonin syndrome, basically serotonin poisoning. There are gradations of this kind of poisoning, a low amount of course isn't fatal but it is very unpleasant. If you get on an antidepressant when you are truly, clinically depressed, you won't experience these symptoms because your natural serotonin level has collapsed so much. At that point the antidepressant just brings you back to normal.

 

I tried Elavil again for the past 3 days after the Xifaxan nightmare, but at 5mg. I am going to have to stop again, but for a different reason. Something about the increased serotonin in my guts the from antidepressant causes my colon to start spasming, and I basically have uncontrollable bowl movements. I thought it would be different with Elavil since Elavil is a tricyclic antidepressant, not a SSRI. Apparently it does not matter, serotonin is serotonin. Today for example I had 5 bowl movements so far, all solid and on the hard side, and there is this constant sensation of my guts moving outwards, like I am on a laxative. I experienced this before, one year ago when this same problem forced me off Lexapro, which I had been taking for 5 years with no problems. I experienced a traumatically stressful event in late 2018, and not long after that I began exhibiting IBS symptoms. However I was on 10 mg of an SSRI then, so the bowl movement problem I just described was much more severe. I have read that serotonin actually stimulates your intestines, so this all makes sense. My guts are basically just hyper, hyper sensitive.

 

I am really discouraged about not being able to coast on this 5mg of Elavil. Xifaxan is also a fail, so it seems that Bentyl and Hyoscyamine are my only options. But to answer your question, I rarely have diarrhea. Rarely. Typically I have more constipation, but it is not the rabbit style stool, it is just solid and hard, mostly with few cracks. If I am having a bad episode, then the stool is soft but without liquid, and is not long, but comes out in quick intervals. Sometimes during this I will have long and thin stool, or misshapen stool. What triggers my symptoms is typically spicy food of some sort, or stress. Stress is the ultimate trigger for me. 

 

Basically, I think that event back in 2018 just overloaded my system and traumatized my colon, and it is going to take a few years to heal, if possible. I am really bummed out though that Elavil isn't going to work.







Advertisement

About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service | Crisis Resources

Irritable Bowel Syndrome |  Inflammatory Bowel Disease |  Crohn's Disease |  Ulcerative Colitis |  Fibromyalgia |  GERD - Reflux Disease


©Copyright 1995-2016 IBS Self Help and Support Group All rights reserved




This website is certified by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here